Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 6, NWS Grand Forks, ND

December 17, 202316 counties in North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Dec 17, 2023, 9:46 AM CST for 16 counties in North Dakota; 4 counties in Minnesota. It took effect at Dec 17, 2023, 10:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 9:46 AM CST (15:46 UTC)
In effect from
Dec 17, 2023, 10:00 AM CST
Expired
Dec 17, 2023, 8:00 PM CST
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 31 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS73 KFGF 171546
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
946 AM CST Sun Dec 17 2023

NDZ006-007-014-015-024-026-028-029-038-039-049-052-053-180200-
/O.NEW.KFGF.WI.Y.0006.231217T1600Z-231218T0200Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, 
Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton
946 AM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

* ADDITIONAL DETAILS...Gusty winds during falling snow could
  briefly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AK
2 follow-up statements
927 
WWUS73 KFGF 172156
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
356 PM CST Sun Dec 17 2023

MNZ001>003-029-NDZ027-030-054-180200-
/O.EXA.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/
West Polk-Norman-Clay-Wilkin-Grand Forks-Traill-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, 
Breckenridge, Lawndale, Grand Forks, Mayville, Hillsboro, Kelso, 
Hatton, Portland, Roseville, Adams, Lankin, and Fairdale
356 PM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Minnesota, West Polk, Norman, Clay and Wilkin 
  Counties. In North Dakota, Grand Forks, Traill and Western 
  Walsh Counties.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Gusty winds during falling snow could
  briefly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ006-007-014-015-024-026-028-029-038-039-049-052-053-180200-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Cass-Ransom-Sargent-Richland-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, 
Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton
356 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Gusty winds during falling snow could
  briefly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
354 
WWUS73 KFGF 180151
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
751 PM CST Sun Dec 17 2023

MNZ001>003-029-NDZ006-007-014-015-024-026>030-038-039-049-052>054-
180300-
/O.EXP.KFGF.WI.Y.0006.000000T0000Z-231218T0200Z/
West Polk-Norman-Clay-Wilkin-Towner-Cavalier-Benson-Ramsey-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, Hadler,
Faith, Flaming, Syre, Twin Valley, Halstad, Moorhead, 
Breckenridge, Lawndale, Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Kelso, Hatton, Portland, Roseville, Valley City, 
Fargo, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, 
Rutland, Wahpeton, Adams, Lankin, and Fairdale
751 PM CST Sun Dec 17 2023

...WIND ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

Winds have dropped below advisory criteria, and will continue to 
diminish through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Dec 17, 5:47 AM CST, 3 hours 59 minutes earlier. Its key messages:

  • Light snow showers are possible Sunday, with gusty northwest winds through the afternoon. Some brief reductions to visibility as snow showers come through.
  • Mostly quiet in the extended period, with our next chance of precipitation occurring next Friday.
  • Near normal temperatures are expected Monday, with well above average temperatures extending through the end of the week.
Area forecast discussion, Dec 17, 5:47 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
547 AM CST Sun Dec 17 2023

.KEY MESSAGES...

- Light snow showers are possible Sunday, with gusty northwest
  winds through the afternoon. Some brief reductions to
  visibility as snow showers come through.

- Mostly quiet in the extended period, with our next chance of
  precipitation occurring next Friday.

- Near normal temperatures are expected Monday, with well above
  average temperatures extending through the end of the week.

&&

.UPDATE...
Issued at 547 AM CST Sun Dec 17 2023

Some decent clearing in eastern ND this morning will give way to
more clouds as the next shortwave approaches from Canada. A bit
of flurry action and patchy fog still lingering in our far
eastern tier, but those should end in the next few hours. Still
looking like snow shower activity will start to move into the
Devils Lake basin by late morning and spread eastward across the
CWA during the afternoon.

&&

.DISCUSSION...
Issued at 404 AM CST Sun Dec 17 2023

Today...Strong shortwave trough will dig down out of Canada into
northern MN today, helping to push a reinforcing cold front down
into the region. With cold air advection and decent pressure
rises, northwesterly winds will ramp up behind the cold front
with gusts to around 35 mph in eastern ND. Fortunately there is
no blowable snow on the ground, but some brief reductions to
visibility are possible as snow showers move through.
Probabilities for an inch or more from the snow showers are
still around 10 to 20 percent. However, there is some decent
mid level instability and the snow squall parameter is up around
the 3 to 6 range. Too soon to tell where any snow squalls or
even just brief reductions to visibility end up, but the
potential is there.

Tonight into Monday...Some lingering flurries are possible as
the shortwave moves off into the Great Lakes, with surface
ridging building in by Monday morning. The front will knock
temperatures back to more seasonal values, with some morning
lows in the single digits possible and highs in the teens and
20s.

Tuesday through Thursday, A ridging pattern sets up over the
Northern Plains through the beginning of this work week. How
amplified the ridge becomes over the Plains is still variable but
ensemble consensus seems to point in the continued pattern of above
seasonal temperatures with dry and quiet conditions.

Friday, A weak wave passes through the northern plains but guidance
has backed off on the intensity of this wave. A few ensemble members
still carry some precip with it but it looks to be flurries or
sprinkles.

Saturday through Christmas, Model guidance shows an upper level low
traversing the southern states as an upper level low moves across
Northern Canada. Depending how deep the northern trough extends or if
the southern system juts North we could see some impacts from either
system. Looking at cluster analysis there is a lot of uncertainty
with both of those scenarios. The ensembles and deterministic models
carry some amount of precipitation within this time period. Looking
at the temperature meteograms its likely we will be above freezing
during the day and below freezing at night lining up with a mixed
precipitation scenario depending on timing and forcing. Given this
is a very busy time of the year its worth mentioning.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 547 AM CST Sun Dec 17 2023

Some MVFR to IFR stratus continues to hang around the MN
airports, but the ND side is VFR. The lower clouds will move out
of the eastern forecast area this morning, but more high clouds
and eventually MVFR stratus will move in later this afternoon
and evening. Some snow shower activity will also be possible,
but with hit and miss coverage will not include in the TAFs
quite yet. MVFR ceilings move east and conditions return to VFR
by the end of the period. Winds will increase out of the
northwest, with some gusts up to 30 kts at the ND airports.
Winds will decrease back down by Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...MM/JR
AVIATION...JR
Hazardous weather outlook, Dec 17, 4:46 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
446 AM CST Sun Dec 17 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
446 AM CST Sun Dec 17 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Light snow showers and gusty winds start late this morning. Brief
visibility reductions are possible while it's snowing creating
hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.